Propylthiouracil induced pulmonary-renal syndrome: a case report

Acta Reumatol Port. 2015 Apr-Jun;40(2):190-2.

Abstract

Propylthiouracil (PTU) is known to induce antineutrophil cytoplasmatic antibody (ANCA) seropositivity; however, small vessel vasculitis (SVV) with pulmonary and renal involvement is rare. We present the case of an 81-year-old woman on PTU treatment due to toxic nodular goitre who developed alveolar hemorrhage and rapidly progressive glomerulonephritis. The authors highlight the importance of early recognising drug-induced pulmonary-renal syndrome (PRS) in order to avoid unnecessary tests, a delay in the diagnosis and evolution to end-stage kidney disease or life-threatening conditions.

Publication types

  • Case Reports

MeSH terms

  • Aged, 80 and over
  • Female
  • Glomerulonephritis / chemically induced*
  • Hemorrhage / chemically induced*
  • Humans
  • Lung Diseases / chemically induced*
  • Propylthiouracil / adverse effects*

Substances

  • Propylthiouracil

Supplementary concepts

  • Rapidly progressive glomerulonephritis with pulmonary hemorrhage